Helping with shots

Angie - posted on 07/28/2009 ( 22 moms have responded )

17

26

0

Does anyone have any suggestions on relieving the pain of shots? My 2 month old son is going tomorrow and I wasn't sure if tylenol worked or if there was another secret out there. Thanks!

MOST HELPFUL POSTS

Deanna - posted on 08/03/2009

62

14

3

Ibuprofen (Advil/ Motrin) is considered dangerous for babies under six months. Please speak to your doctor before giving it to your baby. My nursing books say, putting pressure on the spot of the injection just before the shot confuses the immature nerve pathways and the baby won't feel the pain. I never tried it. Tylenol isn't necessary, but I give it anyway. My daughter doesn't even cry for the first two injections. Good luck!

This conversation has been closed to further comments

22 Comments

View replies by

Sharon - posted on 08/03/2009

11,585

12

1315

yeah at 2 months your son won't be focusing on the shots for long. Don't over react when he gets his shots, comfort him and let him self comfort a little. Shots aren't really that painful. Its just unexpected for the little ones.



Tylenol is to ward the potential fever that can develop after the shots. My boys never got a fever after the shots and my daughter only develped a fever around 5yrs from her shots.

[deleted account]

It is entirely possibly that medication is not necessary. All kids react differently w/shots. We waited w/my sons first shots before we did anything to see how he reacted. He fevered and we gave him tylenol. For my son, he required it the rest of the day otherwise fever & fussiness returned. We only administered this for that day and he was fine, fever wise, the next day. As far as the initial pain, no way of avoiding it I know? Well, I hear there's a certain way you can give a shot, but the nurses don't seem intent on being pain relievers but rather stick not so nicely around here :( After he was removed from the office he settled down.

Lucy - posted on 08/03/2009

411

29

29

I would wait before giving any medication. My daughter's had her first 2 lots of injections and she's been fine after some milk and cuddles and has just slept. I'd rather do that than give medication that may not be necessary.

Deidre - posted on 08/03/2009

452

52

77

I would wait and see how he reacts before giving anything. He is going to cry when they stick him (sorry, bad choice of words) with the needle whether you give him tylenol/motrin beforehand or not. I rarely remember to give my daughter anything before her shots (though I always mean to). And she is generally fine within moments of them finishing and me picking her up. Sometimes a little bit later she'll cry and appear in pain and I'll then give her some but I think I've only once given her tylenol before the shots and she is now 14mo. And a couple times I didn't have to give her any tylenol at all, just let her sleep and eat and she was fine.

[deleted account]

Thanks Kate I looked at the wrong name LOL...I had a kid running around yelling no no no to me kinna funny:)- but any ways good luck

Mel - posted on 07/30/2009

5,539

58

228

well im in australia and i think tylenol is just like panadol here and here they say give panadol an hour before they go in for the shots

Kate CP - posted on 07/30/2009

8,942

36

758

Cathralynn didn't recommend it, she questioned it. Keri recommended it.

[deleted account]

Angie I hope you donot listen to Cathralynn. Her suggetion was to use Advil or Motrin, Dr.s say it is dangerious to infents under 6months and ours wanted us to hold off untill she was 12 months old. All Dr.s recomend Tylenol, Ask your Dr. want they suggest:)-

Kate CP - posted on 07/28/2009

8,942

36

758

It is not recommended to give a 2 month old ibuprofen. I would suggest you take the infant's tylenol with you and ask the doctor.

Kate - posted on 07/28/2009

558

11

46

Keri is correct about the Tylenol. It is also responsible for liver damage if improperly used. Of course, I "relieve pain" by not getting the shots at all. But -- some have said rubbing a freshly cut lemon against the injection site can help. Never tried it.

Gwendolyn - posted on 07/28/2009

2

11

0

Hey Angie, when my kids were getting ready to go to take shots I would take the Tylenol with me and then give it to them before they took their shots. It was great I had no fusing or crying after the shots, then in 4 more hours I would give them another dose of tylenol not one cry or acting fusy, it was like they had never went to take shots. Hope this was helpful.

[deleted account]

There's no problem with giving Tylenol about an hour before the injections, and that is often recommended. It is not harmful. If you're breastfeeding, doing so right after the shots helps. I've heard that a pacifier dipped in sucrose has a similar pain-relieving effect. Cool washcloths on the legs helps, too. Honestly though, my experience has been that the shots aren't nearly as bad as expected - my son ran a fever and was a bit sore at 2 months, but the ones he's had since haven't bothered him at all.

Amber - posted on 07/28/2009

110

51

16

I waited to see how my daughter reacted to her shots before trying anything. We split her shots up so she goes every month instead of every other month. so far shes been 4 times to get shots and we only used tylenol with her first one. Even then I waited severel hours to give it to her because she slept most of the day and it didnt seem to bother her. We did finaly ended up giving her some because she seemed like she was in pain. with all the other times she's gotten her shots shes been happy so we haven't bothered.

Cathralynn - posted on 07/28/2009

692

29

85

PLEASE do not give Tylenol. Tylenol immediately depletes glutathione (which is responsible for having your body detox harmful things like mercury and aluminum which are in the shots). Please use Advil or Motrin.







Ever? Its what my doc, and all Kaiser hospitals in fact rcommend. Not to say that you should blindly do what docs say, but don't you think they would know if its harmful to give babies tylenol? Motrin is hard on their stomachs, tylenol is much more gentle, especially if they haven't eaten. And I'm not saying keep your child doped up on tylenol so that their bodies can never detox, or whatever. I had a really good experience with all my daughters vaccinations so far, but maybe a lil research for me, huh?

Keri - posted on 07/28/2009

1

0

0

PLEASE do not give Tylenol. Tylenol immediately depletes glutathione (which is responsible for having your body detox harmful things like mercury and aluminum which are in the shots). Please use Advil or Motrin.

Cathralynn - posted on 07/28/2009

692

29

85

I gave tylenol 30min before the appt. and then every four hours til baby went to bed. I only did it at night if she woke upset and not the next day unless again upset. The doc will give you instructions at your appt. Try and not be stressed yourself and it won't pass to the baby. My daughter didn't have any problems with any of her vaccinations and she is 14mo now. By the time she got to the car she was happy and ready to go!

[deleted account]

Yup tylenol, TLC and warm baths are what we do and try and avoid putting pressure on the leggs...He is still real little he probibly wont have any issues it's a super big deal when they become older cuz the feel more and remember more:)- Good Luck

Charlie - posted on 07/28/2009

11,203

111

409

my son forgot about the shots straight away , as i had his bottle of milk waiting and a heap of TLC .
If he does get a little whingy or fever some panadol ( what we have in AUS ) or similar will do the trick .
Good luck Angie :)

Colleen - posted on 07/28/2009

7

6

2

What I have done was giving my son tylenol 45 prior to his appointment. Then at home taking warm washclothes and laying them on his legs where the shots were. That seemed to help him.

Join Circle of Moms

Sign up for Circle of Moms and be a part of this community! Membership is just one click away.

Join Circle of Moms